A quick disclaimer! First and foremost, at BOP, we are not doctors and do not support changing your medications unless told to you by your doctor. Abruptly discontinuing your medication against your doctor's orders can cause serious side effects. Everyone will experience antidepressants differently. Even if you feel the antidepressants are causing problems with your skin and hair, we recommend following your doctor's orders.
What are antidepressants? As the name implies, antidepressants are medications used to treat or prevent depression and decrease stress, anxiety, and pain. They work by increasing levels of chemicals in the brain called neurotransmitters, such as serotonin and noradrenaline, which are connected to mood and emotion. Stress can cause inflammation and sleep deprivation, which lead to breakouts, irritation, and redness. What are some of the side effects? The side effects of antidepressants can vary from headaches to insomnia. Some lesser-known side effects:
Telogen effluvium is a type of temporary hair loss triggered by stress and medications. Telogen effluvium occurs when hair follicles in the resting phase fall out too early.
Dryness, especially around the lips.
Excessive sweating, specifically on your forehead area, can lead to acne flare-ups.
What can I do? The first thing you can do is not to worry. Your mental health is always more important than your skin and hair. Our intentions with this article are to inform you. If these are side effects that you experience, then we can create a treatment plan and list of products catered to you. Reach out to your doctor and ask them about the side effects of your medication and inform them of your concerns about hair and skin. You will want to invest in a humidifier to battle the dryness and lock in as much moisture as possible. Look for products that have humectants, which is an ingredient that helps retain moisture (such as hyaluronic acid).